Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 22, NWS St. Louis, MO

April 12, 2005Saint Louis County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 12, 2005, 5:29 PM CDT for Saint Louis County, Missouri. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2005, 5:29 PM CDT (22:29 UTC)
Expired
Apr 12, 2005, 6:15 PM CDT
In force
46 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Saint Louis County, MO

The radar

The St Louis radar (KLSX), 16 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.5 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
589 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-102 m²/s²
0-3 km storm-relative helicity
-222 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 122230
SVRLSX
MOC189-122315-
/O.NEW.KLSX.SV.W.0022.050412T2229Z-050412T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
529 PM CDT TUE APR 12 2005

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. LOUIS COUNTY IN EAST CENTRAL MISSOURI

* UNTIL 615 PM CDT

* AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR CHESTERFIELD...
  AND MOVING SOUTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CREVE COEUR
  WILDWOOD
  ELLISVILLE
  TOWN AND COUNTRY
  BALLWIN
  MANCHESTER
  VALLEY PARK
  DES PERES
  KIRKWOOD

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3851 9030 3877 9051 3869 9055 3869 9066
      3863 9073 3851 9067

$$

TRUETT
2 follow-up statements
000 
WWUS53 KLSX 122258
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
553 PM CDT TUE APR 12 2005

MOC189-122315-
/O.CON.KLSX.SV.W.0022.000000T0000Z-050412T2315Z/
ST. LOUIS MO-
553 PM CDT TUE APR 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM CDT FOR ST.
LOUIS COUNTY...

AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A NARROW LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
PENNY SIZED HAIL BETWEEN KIRKWOOD AND CHESTERFIELD...MOVING 
SOUTHEAST AT 5 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
TOWN AND COUNTRY...MANCHESTER...DES PERES...VALLEY PARK...FENTON...
KIRKWOOD AND SUNSET HILLS.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS.

IN ADDITION...HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO 
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3851 9030 3877 9051 3869 9055 3869 9066
      3863 9073 3851 9067

$$

TRUETT
000 
WWUS53 KLSX 122258 RRA
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
553 PM CDT TUE APR 12 2005

MOC189-122315-
/O.CON.KLSX.SV.W.0022.000000T0000Z-050412T2315Z/
ST. LOUIS MO-
553 PM CDT TUE APR 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM CDT FOR ST.
LOUIS COUNTY...

AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A NARROW LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
DIME SIZE HAIL...BETWEEN KIRKWOOD AND BALLWIN....MOVING SOUTHEAST AT 
5 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
TOWN AND COUNTRY...MANCHESTER...DES PERES...VALLEY PARK...FENTON...
KIRKWOOD AND SUNSET HILLS.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS.

IN ADDITION...THESE STORMS WILL BE PRODUCING HEAVY RAINS THAT WILL 
CAUSE PONDING OF WATER ON ROADS.  RUSH HOUR MOTORISTS SHOULD USE 
CAUTION...AND ARE REMINDED NOT TO DRIVE INTO AREAS WHERE WATER 
COVERS THE ROAD.

LAT...LON 3851 9030 3877 9051 3869 9055 3869 9066
      3863 9073 3851 9067

$$

TRUETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 3:45 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Apr 12, 3:45 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
345 PM CDT TUE APR 12 2005

.DISCUSSION...
CNVTN FIRED JUST ABT ON SCHD ACR IL ARND MIDDAY...WHERE ZN OF POOLED
SFC DWPTS NR AND JUST E OF SFC FNT JUXTAPOSED WITH COLD MID LVL
TEMPS TO PRODUCE SBCAPES NR 1000 J/KG.  LO TOPPED CNVTN HAS PRODUCED
LOTS OF SML HAIL...BUT SO FAR LARGE HAIL REPORTS HV BEEN SPOTTY.  WE
ALSO HAD NMRS REPORTS OF FUNNEL CLDS WITH THE INITIAL ECHO
DVLPMT...BUT ONLY ONE REPORT OF A BRIEF TOUCHDOWN WITH A MATURE
STORM.

OVRALL...THE EWD DRIFT OF THE UPR LO AND LOSS OF DAYTIME HTG SHUD
CAUSE POPS TO SLOWLY DROP OVRNGT.   THIS AFTNS TSTM THRT ALG/E OF A
IRK-FAM LN SHUD WKN DURG THE EVE AS LWR LVLS STBLZ. W OF THIS
LN...SHWRS ARE PSBL...BUT INSTABILITY LKS TOO WK FOR MUCH OF A
THUNDER THRT.

SUCCESSIVE MDL RUNS HV BEEN FAIRLY CONSISTENT AND INSISTENT ON
PROGGING MUCH DRIER AIR INTO REGION FROM N TO S ON WED/WED EVE IN
WAKE OF THIS SLO MOVG SYS.  FOLLOWED LEAD OF MID SHIFT ON THIS AND
KEPT SM LO POPS FOR THE MRNG HRS...MNLY IN THE S AREAS NR THE MID
LVL SHEAR AXIS.  THE STRENGTH OF THE DRYING AND SUBSIDENCE SHUD ALSO
CLR SKIES DURING THE DAY...SPCLY ALG-N OF I-70 CORRIDOR.

COLDER AIR DROPPING INTO REGION IN THE WAKE OF THIS SYS WL HOLD
TEMPS AOB NORMAL THRU THU.

FRI THRU ERY NXT WK SHUD BE MNLY DRY WITH A WRMG TREND...AS MDLS
BUILD RDG FROM S PLAINS INTO UPR GTLKS REGION.  DID CONT LO POPS IN
THE SAT NGT/SUN TIME FRAME OVR NW SECTIONS OF FA AS A BIT OF SHTWV
ENERGY MAY BRUSH THIS AREA.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

TRUETT
Hazardous weather outlook, Apr 12, 4:23 PM CDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
423 PM CDT TUE APR 12 2005

ILZ058>060-064-065-069-070-074-079-095>101-131100-
ADAMS IL-BOND IL-BROWN-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-
JERSEY IL-MACOUPIN IL-MADISON IL-MARION IL-MONTGOMERY IL-PIKE IL-
RANDOLPH IL-ST CLAIR IL-WASHINGTON IL-
423 PM CDT TUE APR 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF WEST CENTRAL AND
SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT ACROSS WEST
CENTRAL AND SOUTHWEST ILLINOIS. A FEW OF THESE STORMS MAY PRODUCE
LARGE HAIL...GUSTY WINDS AND DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS EVENING. PRECIPITATION
REPORTS FROM SPOTTERS ARE ALWAYS WELCOME.

ILZ102-MOZ018-019-026-027-034>036-041-042-047>052-059>065-072>075-
084-085-099-131100-
AUDRAIN-BOONE-CALLAWAY-COLE-CRAWFORD-FRANKLIN-GASCONADE-IRON-
JEFFERSON-KNOX-LEWIS-LINCOLN-MADISON-MARION-MONITEAU-MONROE-
MONROE IL-MONTGOMERY-OSAGE-PIKE-RALLS-REYNOLDS-SHELBY-ST CHARLES-
ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-WASHINGTON-
423 PM CDT TUE APR 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN MISSOURI.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
THE EVENING HOURS. EXPECT PEA SIZED HAIL AND BRIEF HEAVY
RAIN WITH SOME OF THE STORMS. HOWEVER...NO HAZARDOUS WEATHER IS
EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.

BECHTOLD/BYRD

In the hours before

Special weather statement, Apr 12, 12:20 PM CDT, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1220 PM CDT TUE APR 12 2005

ILZ058>060-064-065-069-070-074-079-098>101-122100-
BOND IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-JERSEY IL-
MACOUPIN IL-MADISON IL-MARION IL-MONTGOMERY IL-RANDOLPH IL-
ST CLAIR IL-WASHINGTON IL-
1220 PM CDT TUE APR 12 2005

...FUNNEL CLOUDS POSSIBLE OVER SOUTHERN ILLINOIS THIS AFTERNOON...

WEATHER CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF FUNNEL
CLOUDS ACROSS SOUTHERN ILLINOIS THIS AFTERNOON.  SOME OF
THESE FUNNEL CLOUDS MAY BE ASSOCIATED WITH SEVERE
THUNDERSTORMS...OTHERS MAY DEVELOP WITH ONLY LIGHT RAIN SHOWERS.

THE FUNNELS THAT OCCUR WITH THE RAIN SHOWERS MAY APPEAR AS A ROTATING
TUBE THAT BRIEFLY PROTRUDES FROM THE CLOUD BASE.

PEOPLE THROUGHOUT SOUTHERN ILLINOIS ARE URGED TO KEEP AN EYE ON THE
SKY AND MONITOR LOCAL MEDIA OUTLETS FOR ADDITIONAL WEATHER
INFORMATION.  IF YOU DO SPOT A FUNNEL CLOUD...CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY...AND ASK THEM TO RELAY THE REPORT TO THE
NATIONAL WEATHER SERVICE.

TRUETT/LENNING
Local storm report, Apr 12, 2:14 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
214 PM CDT TUE APR 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     HAIL             GIRARD                  39.45N 89.78W
04/12/2005  0.88 INCH        MACOUPIN           IL   TRAINED SPOTTER

0207 PM     TORNADO          WAGGONER                39.38N 89.65W
04/12/2005                   MONTGOMERY         IL   PUBLIC

            BRIEF TOUCHDOWN NEAR I-55 AT COLDFIELD REST AREA.

&&

STRUETT
Local storm report, Apr 12, 2:44 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
244 PM CDT TUE APR 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     HAIL             5 SW BREESE             38.56N 89.59W
04/12/2005  0.75 INCH        CLINTON            IL   TRAINED SPOTTER

&&

STRUETT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 6:15 PM CDTSevere Thunderstorm WarningLSXSaint Louis50 min
Apr 12, 6:25 PM CDTSevere Thunderstorm WarningLSXCity of Saint Louis35 min
Apr 12, 6:36 PM CDTFlash Flood WarningLSXSaint Louis, City of Saint Louis5 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.